Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 22, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2022, 4:45 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 45 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2022, 4:45 PM MST (23:45 UTC)
- Expired
- Jul 16, 2022, 5:30 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:20 PM MST | HAIL 1 | 1 Se Green Valley, AZ | |
| Jul 16, 5:25 PM MST | TSTM WND DMG | 1 Ene Green Valley, AZ | PUBLIC REPORT RECEIVED OF A HIGHWAY SIGN BLOWN OVER AT THE CONTINENTAL ROAD EXIT OFF INTERSTATE 19. |
| Jul 16, 5:25 PM MST | TSTM WND DMG | 2 Sse Green Valley, AZ | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 SSE GREEN VALLEY. PALO VERDES AND MESQUITE TREES DOWN ON I-19 FRONTAGE ROAD. BRANCHES 6IN IN DIAMETER AND LARGER SNAPPED OFF AND BLOCKING ROAD. |
| Jul 16, 5:25 PM MST | HAIL 1 | 2 N Green Valley, AZ | SPOTTER REPORTED 1 INCH HAIL IN GREEN VALLEY. |
| Jul 16, 5:25 PM MST | HAIL 1 | 2 S Green Valley, AZ | CORRECTS PREVIOUS HAIL REPORT FROM 2 S GREEN VALLEY. MPING REPORT. |
| Jul 16, 5:25 PM MST | HAIL 1.5 | 1 Ene Green Valley, AZ | PUBLIC REPORT RECEIVED OF HAIL BETWEEN HALF DOLLAR AND PING PONG BALL SIZE HAIL NEAR THE INTERSECTION OF CONTINENTAL RD AND INTERSTATE 19 IN GREEN VALLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -365 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
424
WUUS55 KTWC 162345
SVRTWC
AZC019-023-170030-
/O.NEW.KTWC.SV.W.0022.220716T2345Z-220717T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
445 PM MST Sat Jul 16 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Pima County in southeastern Arizona...
North central Santa Cruz County in southeastern Arizona...
* Until 530 PM MST.
* At 444 PM MST, a severe thunderstorm was located 8 miles southeast
of Green Valley, moving west at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sahuarita, Green Valley and Tubac around 455 PM MST.
Other locations impacted by this severe thunderstorm include Madera
Canyon, Amado and Arivaca Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3184 11068 3159 11078 3168 11130 3194 11118
TIME...MOT...LOC 2344Z 106DEG 18KT 3174 11095
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AWH1 follow-up statement
370
WWUS55 KTWC 170009
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
509 PM MST Sat Jul 16 2022
AZC019-023-170030-
/O.CON.KTWC.SV.W.0022.000000T0000Z-220717T0030Z/
Pima-Santa Cruz-
509 PM MST Sat Jul 16 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...
At 509 PM MST, a severe thunderstorm was located near Green Valley,
moving west at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Sahuarita and Green Valley around 515 PM MST.
Other locations impacted by this severe thunderstorm include Madera
Canyon, Amado and Arivaca Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3184 11069 3162 11078 3169 11128 3194 11118
TIME...MOT...LOC 0009Z 105DEG 22KT 3183 11093
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:05 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 16, 3:05 PM MST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 305 PM MST Sat Jul 16 2022 .SYNOPSIS...Above average heat will continue this weekend as we see a daily chance of mainly afternoon and evening showers and thunderstorms. An uptick in monsoon activity is possible next week with temperature returning closer to normal. && .DISCUSSION...Isolated to scattered thunderstorms have fired across Santa Cruz county and southern Cochise county this afternoon. This trend will continue into the evening hours mainly west of a Safford to Sierra Vista line. Some of the stronger storms will produce gusty/damaging winds and locally heavy rain. The thunderstorm outflows will also generate areas of blowing dust, especially W/NW of Tucson. later this afternoon into the evening. A blowing dust advisory was issued for these areas between 5 pm and 9 pm. Sunday looks like a down day with warm mid-level temperatures inhibiting storm development. At this time the best storm activity will be across Santa Cruz county. Isolated to scattered afternoon showers and thunderstorms each day next week, with possible uptick in activity Wednesday and Thursday associated with potential easterly wave passing by to our south. High temperatures remaining hot tomorrow then will gradually cool on a daily basis down close to normal by next weekend. && .AVIATION...Valid through 18/00Z. ISOLD-SCT SHRA/TSRA with CIGS 8-12k ft AGL from KTUS/KOLS to the northwest through 17/06Z and returning after 17/20Z with less coverage than this afternoon. Diurnal SFC winds generally less than 12 kts with the exception of gusty and erratic thunderstorm outflows. Dust can be picked up along the I-10 corridor in the evening hours. Best chance for outflows will be late afternoon and early evening for KTUS. Some of the storms could be strong with brief MVFR conditions and wind gusts above 40 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Temperatures will remain several degrees above average through the weekend with daily thunderstorm chances. Strong and erratic outflow winds from the stronger storms are expected. Afternoon Min RH will stay above 15% with good to excellent recoveries. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory from 6 PM to 9 PM MST this evening for AZZ505. Blowing Dust Advisory until 8 PM MST this evening for AZZ501-502- 504. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 16, 2:57 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 SSW RIO RICO 31.43N 111.00W
07/16/2022 E1.00 INCH SANTA CRUZ AZ PUBLIC
REPORTED BY TRAINED SPOTTER.
&&
KJSSpecial weather statement, Jul 16, 3:51 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
351 PM MST Sat Jul 16 2022
AZZ503-513-162330-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
351 PM MST Sat Jul 16 2022
...A strong thunderstorm will impact portions of eastern Santa Cruz
County through 430 PM MST...
At 351 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 11 miles northeast of Nogales,
moving west at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Nogales International Airport,
Patagonia Lake State Park and Kino Springs.
This includes the following highways...
Interstate 19 between mile markers 2 and 16.
Route 82 between mile markers 1 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3162 11066 3134 11053 3134 11100 3165 11105
TIME...MOT...LOC 2251Z 085DEG 11KT 3146 11079
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHLocal storm report, Jul 16, 4:14 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 15 ESE TUCSON 32.08N 110.67W
07/16/2022 E1.00 INCH PIMA AZ PUBLIC
&&
KDLocal storm report, Jul 16, 4:36 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
436 PM MST SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 8 ESE TUCSON 32.14N 110.77W
07/16/2022 M1.00 INCH PIMA AZ TRAINED SPOTTER
NEAR BILBY AND HOUGHTON.
&&
KDLocal storm report, Jul 16, 4:40 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 8 ESE TUCSON 32.15N 110.77W
07/16/2022 E1.00 INCH PIMA AZ TRAINED SPOTTER
NEAR DREXEL AND HOUGHTON.
&&
KDLocal storm report, Jul 16, 4:42 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 8 ESE TUCSON 32.14N 110.77W
07/16/2022 M1.00 INCH PIMA AZ TRAINED SPOTTER
MEASURED 1 INCH HAIL NEAR THE INTERSECTION
OF HOUGHTON RD AND POORMAN RD.
&&
KGThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:00 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Jul 15, 5:11 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 15, 5:13 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 15, 5:18 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 15, 5:42 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 93 min |
| Jul 15, 5:52 PM MST | Special Weather Statement | TWC | Pinal | 38 min |
| Jul 15, 5:53 PM MST | Special Weather Statement | TWC | 52 min | |
| Jul 15, 6:06 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 15, 6:08 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 15, 6:13 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Jul 15, 6:48 PM MST | Special Weather Statement | TWC | Pinal | 42 min |
| Jul 16, 11:20 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 10 hr |
| Jul 16, 1:50 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 16, 1:54 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 51 min |
| Jul 16, 2:45 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Jul 16, 3:21 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 39 min |
| Jul 16, 3:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 16, 3:51 PM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Jul 16, 4:06 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 39 min |
| Jul 16, 4:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.